Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 40, NWS Philadelphia/Mount Holly

July 19, 1999Philadelphia County, Pennsylvania

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Jul 19, 1999, 6:48 PM EDT for Philadelphia County, Pennsylvania. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 1999, 6:48 PM EDT (22:48 UTC)
Expired
Jul 19, 1999, 7:35 PM EDT
In force
47 min
Issued by
NWS Philadelphia/Mount Holly
Area
Whole counties

County Philadelphia County, PA

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 10.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 1999-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 1999-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1939 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

653 
WUUS1 KPHL 192248 RRA
SVRPHL
PAC101-192335-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
648 PM EDT MON JUL 19 1999

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PHILADELPHIA COUNTY IN PENNSYLVANIA.

* UNTIL 735 PM EDT.

* AT 646 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 2 MILES NORTHWEST OF WEST PHILADELPHIA...
  MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE IN...
  THE CITY OF PHILADELPHIA.

WIND DAMAGE AND TREES DOWN WERE REPORTED IN LOWER MERION TOWNSHIP
IN MONTGOMERY COUNTY AT 645 PM.

THIS IS A DANGEROUS STORM. MOVE INSIDE A STRONG BUILDING AND DO
NOT STAND NEAR WINDOWS. FOR YOUR PROTECTION MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

FOR THE LATEST STORM INFORMATION...PLEASE TUNE TO NOAA WEATHER
RADIO...YOUR LOCAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE
TELEVISION OUTLET.

.END
GSS/JAE


&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:55 PM EDT, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 19, 2:55 PM EDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
255 PM EDT MON JUL 19 1999

THE HEAT IS ABOUT TO LEAVE. WK FNT TO MOV ACRS FCST AREA TNGT MOVG
THRU SE PA AFTER MIDNIGHT AND XTRM SRN AREAS BY SUNUP. BEFORE FNT...
IT WL BE STICKY AND UNCOMFORTABLE WITH SOME TRW. CURNT RADAR SHOWS
PRECIP ACRS NRN PTNS OF AREA WITH A SCTONC LINE FORMING JUST S OF
LEHI VLY BACK TO HAR AREA. BIG ? IS HOW LONG WL THEY SURVIVE. STILL
NOT SURE IF THEY WL HOLD TOGETHER AFTER SUNDOWN, HOWEVER WL LIMIT
CHC TRW NRN AREA EARLY AND LEAVE CHC ELSEWHERE ANYTIME TNGT TIL AFTER
FNT PASSES. BEHIND FNT...LESS HUMID AND NOT AS HOT AIR TO MOV ACRS
AREA...AND THAT WILL BE THRU AT LEAST WED. LKS LIKE THE STICKIES
MAKES A MOVE TWD THE WEEKEND AGAIN.

.PHI...NONE.

JWH

In the hours before

Special weather statement, Jul 19, 1:30 PM EDT, 5 hours 18 minutes before
PAZ054-055-060>062-067>071-NJZ001-007>010-NJZ012>026-DEZALL
MDZ008-012-015-019-020-191200-

SPECIAL WEATHER STATEMENT - POTENTIAL THUNDERSTORMS
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
130 PM EDT MON JUL 19 1999

...POTENTIAL THUNDERSTORM STATEMENT...

THUNDESTORMS ARE POSSIBLE ACROSS THE AREA TODAY AND SOME MAY PRODUCE
A PERIOD OF HEAVY RAIN. THAT IS NOT TO SAY THAT THE RAINFALL WILL BRING
ANY RELIEF TO THE DRY CONDITIONS NOW EXISTING ACROSS THE REGION.
SUMMERTIME THUNDERSTORMS...BY THEIR VERY NATURE...ARE ISOLATED AND
BRING A COUPLE INCHES OF RAIN TO ONE COUNTY...RESULTING IN RAPID
RUNOFF...WHILE LEAVING NEIGHBORING COUNTIES HIGH AND DRY. THE BEST YOU
CAN HOPE FOR IS SEVERAL STORMS MOVING OVER THE SAME GENERAL AREA. THE
DOWN SIDE TO THAT SCENARIO IS THEY MAY CAUSE STREET FLOODING.

THE PURPOSE OF THIS STATMENT IS TO INFORM YOU THAT SOME OF THE STORMS
MAY CONTAIN A BRIEF STRONG WIND GUST. WHERE THAT WILL HAPPEN IS NOT
KNOWN AT THIS TIME AND WE WONT KNOW EXACTLY WHERE UNTIL THE THUNDERSTORMS
START DEVELOPING ON OUR DOPPLER RADAR.

AS OF 140 PM...RADAR WAS TRACKING A FEW THUNDERSTORMS MOVING
OUT THE POCONO MOUNTAINS OF NORTHEAST PENNSYLVANIA INTO EXTREME NORTHERN
NEW JERSEY. THERE ARE NO OTHER SHOWERS OR THUNDERSTORMS IN THE AREA.

THE BEST CHANCE FOR DEVELOPMENT WILL BE OVER THE NEXT 2 TO 4 HOURS.

STAY TUNE FOR ADDITIONAL STATEMENTS AND UP TO DATE RADAR REPORTS
WHICH YOU CAN ACCESS ON OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/PHI.
YOU CAN ALSO TUNE TO THE NOAA WEATHER RADIO.

EBERWINE
Special weather statement, Jul 19, 1:30 PM EDT, 5 hours 18 minutes before
PAZ054-055-060>062-067>071-NJZ001-007>010-NJZ012>026-DEZALL
MDZ008-012-015-019-020-191200-

SPECIAL WEATHER STATEMENT - POTENTIAL THUNDERSTORMS
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
130 PM EDT MON JUL 19 1999

...POTENTIAL THUNDERSTORM STATEMENT...

THUNDESTORMS ARE POSSIBLE ACROSS THE AREA TODAY AND SOME MAY PRODUCE
A PERIOD OF HEAVY RAIN. THAT IS NOT TO SAY THAT THE RAINFALL WILL BRING
ANY RELIEF TO THE DRY CONDITIONS NOW EXISTING ACROSS THE REGION.
SUMMERTIME THUNDERSTORMS...BY THEIR VERY NATURE...ARE ISOLATED AND
BRING A COUPLE INCHES OF RAIN TO ONE COUNTY...RESULTING IN RAPID
RUNOFF...WHILE LEAVING NEIGHBORING COUNTIES HIGH AND DRY. THE BEST YOU
CAN HOPE FOR IS SEVERAL STORMS MOVING OVER THE SAME GENERAL AREA. THE
DOWN SIDE TO THAT SCENARIO IS THEY MAY CAUSE STREET FLOODING.

THE PURPOSE OF THIS STATMENT IS TO INFORM YOU THAT SOME OF THE STORMS
MAY CONTAIN A BRIEF STRONG WIND GUST. WHERE THAT WILL HAPPEN IS NOT
KNOWN AT THIS TIME AND WE WONT KNOW EXACTLY WHERE UNTIL THE THUNDERSTORMS
START DEVELOPING ON OUR DOPPLER RADAR.

AS OF 140 PM...RADAR WAS TRACKING A FEW THUNDERSTORMS MOVING
OUT THE POCONO MOUNTAINS OF NORTHEAST PENNSYLVANIA INTO EXTREME NORTHERN
NEW JERSEY. THERE ARE NO OTHER SHOWERS OR THUNDERSTORMS IN THE AREA.

THE BEST CHANCE FOR DEVELOPMENT WILL BE OVER THE NEXT 2 TO 4 HOURS.

STAY TUNE FOR ADDITIONAL STATEMENTS AND UP TO DATE RADAR REPORTS
WHICH YOU CAN ACCESS ON OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/PHI.
YOU CAN ALSO TUNE TO THE NOAA WEATHER RADIO.

EBERWINE

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:33 PM EDTSevere Thunderstorm WarningPHIDelaware, Montgomery42 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.